Pill Identifier App
2 4 5 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

Drug-induced cholestasis

Alternative Names: Cholestasis - drug-induced

Drug-induced cholestasis is a slowing of the flow of bile from the liver that results from medication use.

Causes of Drug-induced cholestasis

Bile is produced in the liver, moved via the bile duct to the gallbladder, and released into the gut through the biliary tract. It helps the body digest fats.

Certain drugs can slow or stop the flow of bile from the liver to the gallbladder and gut, which may damage the liver.

Many drugs can cause cholestasis, including:

Drug-induced cholestasis Symptoms

  • Fever or rash from the drug
  • Itching
  • Nausea
  • Pain in the upper right part of the abdomen
  • Very dark urine
  • Very pale stools
  • Vomiting
  • Yellow skin or eyes (jaundice)

Tests and Exams

Treatment of Drug-induced cholestasis

If a medication is causing the cholestasis, the doctor will probably tell you to stop taking the drug and will prescribe an alternative, if possible. Do NOT stop taking medications on your own without talking to your doctor. There is no medicine to reverse drug-induced cholestasis.

Cholestyramine (or colestipol) may reduce the itching.

Vitamin replacement therapy restores vitamins A, K, and D, which are lost in fatty stools. A calcium supplement should be added to prevent or treat soft, weakened bones (osteomalacia).

Prognosis (Outlook)

Most patients recover, but severe cases may lead to liver failure. Drug-induced cholestasis usually reverses after you stop taking the medication or drug. However, it may take many months for cholestasis to get better.

Potential Complications

  • Diarrhea
  • Poor absorption of fat and fat-soluble vitamins
  • Severe itching

When to Contact a Health Professional

Call your health care provider if you have persistent itching or notice that your skin or eyes are yellow.

Afdhal NH. Diseases of the gall bladder and bile ducts. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 159.

Review Date: 5/4/2010
Reviewed By: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
Do not use this information for medical emergencies - Call 911. This information should not be used for the diagnosis or treatment of any medical condition. A licensed medical practitioner should always be consulted for diagnosis and treatment of any and all medical conditions. Links to other websites do not constitute endorsements and are provided for information only. Any duplication or distribution of this information is strictly prohibited.
Copyright 2014 A.D.A.M., Inc.
Hide
(web4)